I have now been on combination therapy of Levo and T3 since June. I am so much better and exercising regularly. I eat sensibly too. My body shape is much improved and I have gone down a dress size but I have lost virtually no weight. Maybe four or five pounds max. My weight remains stubbornly static. The only plus is it has stopped going up! I have put on over two stone since I stopped responding well to T4 treatment alone but I thought once I dramatically upped my activity it would start to go. I have high BP and I need to lose some weight to try and stave off chemical medication for that too. When I was first diagnosed 20 years ago I also put on a similar amount of weight and did manage to get it off. Since the menopause it is much harder and I wondered if there is anything anyone here can advise that would particularly help a hypo sufferer please. Thank you.
Weight that doesn't want to shift!: I have now... - Thyroid UK
Weight that doesn't want to shift!
Sounds as if you could still be under-medicated. High blood pressure is more likely to be due to under-medication than extra weight. But, without full thyroid testing, it's impossible to say.
Thank you. I have a blood test in a couple of weeks so we will see where we are. I was on 125mcg Levo and 15mcg T3 but recently felt I had flutterings in my chest - not unlike when I had a higher dose of Levo - before T3. It went on for a few nights - never noticed during day - and I didn't feel agitated as before. So rightly, or wrongly, I dropped my Levo by 25mcg.
Before I started on T3 (first dose was 10mcg pd) I was on 150mcg Levo 3 x pw and 125 mcg 4 x pw. My endo (private) asked me to drop to 125 mcg every day when I started on T3. It wasn't reduced further when my T3 was increased to 15 mcg.
I let my endo know what I had done and said I would speak to her when I had a blood test in four weeks time.
So I am currently on 100mcg Levo and 15 mcg T3. I feel ok but maybe not as good as I was before the Levo drop. I don't seem to have flutterings but sometimes when I lay quietly I am aware of my heart beating if that makes sense. It isn't particularly fast just very obvious. My husband says he is never aware of his so that indicates to me it is not exactly normal.
I also had quite a bit of stress (elderly mother ill and neighbour issues) at the time of my 'flutterings' so wonder if that played a part now and I just assumed it was the Levo.
I suppose what I hope for is that my endo will allow a further 5mcg T3 increase and I will be where I want to be at long last and my weight will come off and my BP reduce.
I can but dream......
You'll need to wait 6-8 weeks after reducing dose of Levothyroxine before testing....ideally
My endo (private) asked me to drop to 125 mcg every day when I started on T3. It wasn't reduced further when my T3 was increased to 15 mcg.
That's perfectly normal. It's rare to need to drop the levo further. Perhaps you didn't even need to drop it in the beginning. Depends on what your labs were.
I would say that most heart symptoms are usually due to being under-medicated, rather than the levo - poor old levo! Everyone blames it for everything, when it's usually quite innocent. It's usually an ignorant doctor who doesn't know how to dose correctly that is to blame.
But, as SlowDragon says, you need to wait until you've been on the reduced dose for six weeks before testing, or the results won't be reliable.
Well it was my ignorance not my endo. The fluttering in my chest was over a weekend and I supposed I just got worried and felt I had to do something!
I have my blood test booked and I will have been on the reduced Levo dose for just over 4 weeks. I did message my endo and asked if that wasn't ok then to let me know and I haven't heard anything to the contrary. Is it possible my test will show more in my system than it will in another couple of weeks?
I can't predict what it will do, I'm afraid.
No worries. I just wondered why six weeks was thought to be more reliable than four.
I don't think physically I have ever felt any difference between 4 and 6 weeks after a dose change but that probably means nothing.
I'll call the endo in the morning and make sure they understand it will only be four weeks since the dosage change and if they want me to leave it an extra couple of weeks. Thanks for your help.
6 to 8 weeks is the accepted length of time necessary for an increase in dose to be fully synthesised by the body. Some people even find they need longer. I've never felt anything either way, so can't say from experience.
Firstly comparing your observations with those of your husband whom I'm assuming is not unwell, at least in the same way as you, would be like me asking the dog what she thought was wrong with the cat! I've lost count of the times I foolishly pointed out some of my symptoms to my husband only to have him say "looks/sounds alright to me" lol. He's so often wrong that I just don't ask any more. Here's a link to what I've found to be a useful website with a lot of good stuff about the thyroid including weight loss, metabolism etc and one article has links to others - verywellhealth.com/hypothyr...
Do you have any recent blood test results to add?
Most important results are FT3 and FT4
Recommended on here that all thyroid blood tests should ideally be done as early as possible in morning and before eating or drinking anything other than water .
Last dose of Levothyroxine 24 hours prior to blood test. (taking delayed dose immediately after blood draw).
This gives highest TSH, lowest FT4 and most consistent results. (Patient to patient tip, best not mentioned to GP or phlebotomist)
If/when also on T3, make sure to take last dose 8-12 hours prior to test, even if this means adjusting time or splitting of dose day before test
Is this how you do your tests?
When were vitamin levels last tested
What vitamin supplements do you currently take?
Do you have Hashimoto's?
If you do are you strictly gluten free diet?
What's your resting heart rate?
Good idea to wear a Fitbit or equivalent, especially if you have suppressed TSH
You can print out a couple of weekly summaries of activity levels and heart rate etc for GP
My reply crossed with yours ....
Yes I do all my tests like that. I am due to have another vitamin test. I just wanted to try and get my Levo/T3 dosage so I felt better. I have also had a couple of horrible health issues (kidney stones and shingles) in last few months so wanted to get all that out of the way and back to some kind of normality.
I take selenium, Vit B complex, folate and Vitamin D and a multi vit/min + probiotic. I also take a couple of natural things for cholesterol and high BP.
My resting heart rate varies but usually around 65 - 70.
I am not on a strict gluten free diet. I was and then I tried a more expensive brand of bread to have occasionally as they state they take longer to make it and it is better for digestion and I have to say I have none of the bloating etc I had with supermarket bread. I no longer have obvious gut issues.
Last results - on 125 mcg Levo and 10 mcg T3
TSH 0.02 (0.55 - 4.78)
T4 15.5 (11.5 - 22.7)
T3 1.5 (0.9 - 2.5 )
I am now on 100mcg Levo and 15 mcg T3
I have also recently started taking gelatin for its various health properties and it is also supposed to help heal a leaky gut.
Results show FT3 and FT4 both only 35% through range
Useful calculator for working out % through range
Remember to stop taking any supplements with biotin in a week before any blood tests (e.g. Vitamin B complex)
Thank you for the calculator. That is brilliant! I think I have read that 66% through the range is optimum.
Do you mean stopping of supplements is before a vitamin test not a thyroid check?
No you need to stop any supplements that contain biotin a week before ALL blood tests
Biotin may falsely affect test results. It's used within some lab testing machines. Not on all tests, but obviously no one knows which tests in which machines.
If you are taking a daily vitamin B complex normally, you could swop to just a folate supplement for the week before testing.
You might find FT4 has dropped below range on lower dose of Levothyroxine
Some people seem ok with that, but others need good levels of both FT4 and FT3
Yes I don't feel quite as good as I did. I wish I hadn't dropped the Levo but I am where I am and hopefully it can be adjusted after the next blood test if required.
Can see on previous post of Medichecks test results you have Hashimoto's.
Are you sticking to absolutely strictly gluten free diet?
See previous reply. Crossed again.
One area you may want to look into is exercise. T3 is depleted with too vigorous exercise...especially cardio. Don't get me wrong...exercise is very important, but look into an exercise using weights for weight resistance. Just a suggestion.
i assume you mean numbers on scales? if that a good measure if you ve dropped dress and changed shape, then so something posituve is happening. (i dont know tge answer, just throwing tge question in)